My lung doc finally gave in and subscribed me some prednisone today. I’ve been feeling bad for about a week. The weather is changing, allergies are bad, one of my kids is kind of sick, and they’ve started harvesting corn. It could be just one, several, or all of those reasons why I’m having trouble breathing. Monday my blood-oxygen saturation kept dipping below 90%, and every day this week my PeakFlow numbers have been steadily dropping. While I really dislike systemic steroids and their side-effects, Liz reminded me it could be worse.
The last time I was admitted to the hospital I had been on 80mg of predisone daily. They gave me two, 120mg IV injections of solumedrol, and then admitted me into a room where they showed up every 6 hours for another 120mg of solumedrol. Some of the side-effects include:
- It made me a little crazy
- I became temporarily diabetic and required insulin
- I retained water and gained weight
- I developed cataracts
- I lost muscle tone
- I couldn’t sleep
- My hands cramped up
- My cognitive abilities were diminished
- I got cranky and moody
- My vision became blurry at times (probably due to the increased blood sugar levels)
- My face became round and puffy
- I lost my appetite
I had been on prednisone for most of the previous 2 years leading up to this hospitalization. When you’ve been on prednisone that long, you can’t just quit. You must be tapered off because your body is somewhat dependent on it. I’m not sure exactly when I developed hypothyroidism, but it was sometime after this long period of time on the medicine. If you want to see a long list of known effects, check them out here.
One of my lung doctors has told me multiple times the prednisone would kill me before the asthma if I couldn’t find a better way to treat my asthma. I’m happy to say this is only the second time in the past 6 months I’ve had to resort to this treatment. I’m hoping the short burst will get me back on my feet.